Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 102, NWS Jackson, MS

July 5, 2003Humphreys County, Sharkey County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jul 5, 2003, 4:21 PM CDT for Humphreys County, Sharkey County, Mississippi. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 4:21 PM CDT (21:21 UTC)
Expired
Jul 5, 2003, 6:20 PM CDT
In force
119 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Humphreys County, MS, Sharkey County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
372 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 052122
FFWJAN
MSC053-125-052320-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
421 PM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
  SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI

* UNTIL 620 PM CDT

* AT 421 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED            
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 2 MILES WEST OF            
  LOUISE...OR ABOUT 14 MILES NORTHEAST OF ROLLING FORK...MOVING      
  NORTHEAST AT 10 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES AN HOUR ARE 
POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.

LAT...LON 3296 9077 3295 9054 3311 9047 3309 9078

$$
2 follow-up statements
000 
WGUS74 KJAN 052224
FFSJAN
MSC053-125-052320-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
519 PM CDT SAT JUL 5 2003

FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI...
SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI.

AT 520 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED          
THUNDERSTORMS PRODUCING VERY HEAVY BETWEEN ANGUILLA...LOUISE AND 
MIDNIGHT...ALL MOVING NORTHEAST AT 10 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 3 INCHES AN HOUR ARE STILL 
POSSIBLE WITH THESE STORMS...AS 3 TO 4 INCHES HAVE ALREADY FALLEN 
SINCE 430 PM.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

$$
000 
WGUS74 KJAN 052321
FFSJAN
MSC053-125-062350-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
620 PM CDT SAT JUL 5 2003

THE FLASH FLOOD WARNING FOR HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI 
AND SHARKEY COUNTY IN WEST CENTRAL MISSISSIPPI HAS BEEN ALLOWED TO 
EXPIRE.

AT 620 PM...RADAR INDICATED THAT THE HEAVY RAINFALL HAS MOVED OUT OF 
THE AREA.  

RADAR ESTIMATES THAT BETWEEN THREE AND SEVEN INCHES OF RAIN HAVE 
FALLEN SINCE 4 PM ACROSS NORTHEAST SHARKEY COUNTY AND SOUTHWEST 
HUMPHREYS COUNTY.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:00 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
200 PM CDT SAT JUL 5 2003

LATEST RADAR AND SATELLITE IMAGERY SHOW WIDESPREAD...DEEP AND VERY
MOIST CONVECTIVE ACTIVITY OVER MUCH OF THE FORECAST
AREA...ESPECIALLY OVER SOUTHERN MISSISSIPPI. MORNING BALLOON
SOUNDINGS SHOW PRECIPITABLE WATER VALUES OVER TWO INCHES IN MANY
LOCATIONS...SUGGESTING THAT MOST SHOWERS AND THUNDERSTORMS WILL HAVE
LITTLE PROBLEM PRODUCING LOCALLY HEAVY RAINS. FURTHERMORE...THE
MOISTURE DEPTH ON THE SOUNDINGS EXTENDS UP TO ABOUT 450 MB AND THE
WIND FLOW AT ALL LEVELS IS VERY WEAK. AT THE SURFACE...SOILS REMAIN
NEARLY SATURATED FROM RECENT RAINS...MAINLY SOUTH OF INTERSTATE 20
AND EAST OF THE MISSISSIPPI RIVER. BASED ON THESE OBSERVATIONS...A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR SOUTHEASTERN MISSISSIPPI
THROUGH 800 PM.

TONIGHT THROUGH SUNDAY NIGHT...EXPECT THE MOSTLY DIURNALLY DRIVEN
CONVECTIVE ACTIVITY TO DIMINISH IN COVERAGE AND INTENSITY BY LATE
THIS EVENING AS MOST OF THE DAILY HEATING IS LOST.  LOW CLOUD
CEILINGS WILL FORM ACROSS MANY LOCATIONS AS MOISTURE FROM THE DAY/S
RAINS IS LIFTED ABOVE THE SURFACE. ON SUNDAY...THE SOUTHERLY FLOW OF
VERY MOIST...WARM AND UNSTABLE AIR WILL CONTINUE OVER THE REGION.
EXPECT...A REPEAT OF TODAY/S WEATHER. AS WAS THE CASE TODAY...WEAK
ATMOSPHERIC FLOW AT ALL LEVELS WILL TRANSLATE TO A SLOW
SOUTHWESTERLY STORM MOTION...AND ABUNDANT CLOUD COVER WILL HOLD THE
AFTERNOON HIGH TEMPERATURES IN THE MID 80S. AS A RESULT...THE
POTENTIAL FOR FLASH FLOODING SUNDAY WILL BE A CONCERN...ESPECIALLY
SOUTH OF INTERSTATE 20. ON SUNDAY EVENING THE SHOWER ACTIVITY WILL
AGAIN DIMINISH.

ON MONDAY AND TUESDAY...THE PATTERN WILL BEGIN TO CHANGE AS THE
BERMUDA HIGH TO THE EAST AND THE FOUR CORNERS HIGH TO THE WEST BEGIN
TO INTENSIFY. THE AMPLIFICATION OF THE TWO HIGH PRESSURE AREAS OVER
THE AREA WILL ALLOW FOR THE MAINLY AFTERNOON THUNDERSTORMS TO
DIMINISH IN AREAL COVERAGE...TO BE MORE OF THE SCATTERED VARIETY.
DUE TO UNSEASONABLY HIGH PRECIPITABLE WATER VALUES...THE
THUNDERSTORMS THAT OCCUR ON THESE DAYS ARE EXPECTED TO BE MORE OF
THE HEAVY RAIN PRODUCING TYPE THAN THE SEVERE TYPE. DAY TIME
TEMPERATURES WILL RISE TO NORMAL LEVELS AS SUBSIDENCE ADDS TO THE
DAILY HEATING.

WEDNESDAY THROUGH SATURDAY...THE TREND TOWARDS DRIER AND HOTTER WILL
CONTINUE AS THE FOUR CORNERS HIGH PRESSURE AREA MIGRATES EASTWARD
AND AS THE ASSOCIATED THERMAL TROUGH TO THE WEST BECOMES MORE
SHALLOW...AND BEGINS TO ENCROACH ON LOUISIANA. AS THIS
HAPPENS...EXPECT TEMPERATURES TO RISE TO BE SLIGHTLY ABOVE NORMAL
AND FOR THE AFTERNOON THUNDERSTORM ACTIVITY TO DIMINISH FURTHER IN
AREAL COVERAGE.

PRELIM NUMBERS:
JAN TB 072/085 072/091 072 18663
MEI TB 072/083 072/091 071 18663

.JAN...
AR...NONE.
LA...NONE.
MS...FLASH FLOOD WATCH MSZ043>045-048>066-072>074.

18/HENRY
Hazardous weather outlook, Jul 5, 2:49 PM CDT, 1 hour 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061949-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT SAT JUL 05 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS THE REGION THIS
EVENING...BEFORE BECOMING MORE ISOLATED OVERNIGHT. MORE SCATTERED
THUNDERSTORM ACTIVITY IS EXPECTED DURING THE DAY SUNDAY. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED.

AN EXTREMELY MOIST AIRMASS WAS IN PLACE ACROSS THE LOWER
MISSISSIPPI VALLEY THIS WEEKEND. THE COMBINATION OF THE VERY
MOIST AIRMASS AND A DISTURBANCE IN UPPER LEVELS OF THE ATMOSPHERE
WILL LEAD TO THUNDERSTORM DEVELOPMENT TONIGHT THROUGH SUNDAY. THE
THUNDERSTORMS WILL BE MOST NUMEROUS DURING THE AFTERNOON AND
EVENING HOURS DUE TO DAYTIME HEATING. WHILE VERY MOIST...THE
AIRMASS ACROSS THE REGION IS NOT PARTICULARLY UNSTABLE...SO
SEVERE STORMS ARE NOT EXPECTED. FREQUENT LIGHTNING...TORRENTIAL
DOWNPOURS OF RAIN...AND WIND GUSTS TO 35 MPH WILL BE THE MAIN
THREATS WITH THUNDERSTORMS THAT DEVELOP.

...FLOODING...
FLASH FLOODING WILL BE A RISK ACROSS THE AREA THROUGH SUNDAY. THE
MOST LIKELY LOCATION FOR FLASH FLOODING WILL BE ACROSS CENTRAL
AND SOUTHERN MISSISSIPPI...MAINLY ALONG AND SOUTHEAST OF A PORT
GIBSON..TO CANTON...TO CARTHAGE LINE. A FLASH FLOOD WATCH IS IN
EFFECT FOR THIS AREA THROUGH 8 PM TONIGHT.

WITH AN EXTREMELY MOIST AIRMASS IN PLACE ACROSS THE
AREA...SHOWERS AND THUNDERSTORMS WHICH DEVELOP WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS OF RAIN. ANY SHOWERS AND STORMS
WHICH DEVELOP WILL ALSO BE SLOW MOVING...FURTHER INCREASING THE
RISK OF HEAVY RAINFALL. WHILE HEAVY RAINFALL AMOUNTS ARE NOT
EXPECTED TO BE WIDESPREAD...LOCALIZED AMOUNTS OF UP TO 2 INCHES
IN LESS THAN AN HOUR COULD OCCUR. THESE TYPES OF RAINFALL AMOUNTS
COULD LEAD TO FLASH FLOODING OF STREAMS AND ROADS...PARTICULARLY
OVER PARTS OF CENTRAL AND SOUTHERN MISSISSIPPI THAT HAVE SEEN
SIGNIFICANT RAIN RECENTLY...AND HAVE SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:27 AM CDTFlash Flood WarningJANLawrence93 min
Jul 5, 12:09 PM CDTFlash Flood WarningJANFranklin2 hr
Jul 5, 2:30 PM CDTFlash Flood WarningJANCopiah2 hr

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.